Alert archive / Utah / Flash Flood Watches in 2012

Flash Flood Watch 4, NWS Salt Lake City, UT

August 1, 2012

NWS Salt Lake City, UT issued this flash flood watch at Aug 1, 2012, 2:30 AM MDT. It took effect at Aug 1, 2012, 12:00 PM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2012, 2:30 AM MDT (08:30 UTC)
In effect from
Aug 1, 2012, 12:00 PM MDT
Expired
Aug 1, 2012, 10:00 PM MDT
In force
10 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WGUS65 KSLC 010830
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 AM MDT WED AUG 1 2012

UTZ013-019>021-517-518-012100-
/O.NEW.KSLC.FF.A.0004.120801T1800Z-120802T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
CENTRAL MOUNTAINS-SOUTHERN MOUNTAINS-
230 AM MDT WED AUG 1 2012

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL AND SOUTHERN UTAH
  INCLUDING THE FOLLOWING AREAS...SAN RAFAEL SWELL AND CAPITOL
  REEF NATIONAL PARK...SOUTH CENTRAL UTAH AND THE GRAND STAIRCASE
  ESCALANTE NATIONAL MONUMENT...UTAHS DIXIE AND ZION NATIONAL
  PARK...GLEN CANYON RECREATION AREA...THE CENTRAL AND SOUTHERN
  MOUNTAINS...AS WELL AS THE WASATCH PLATEAU AND BOOK CLIFFS.
  THIS INCLUDES RECENT BURN SCARS SUCH AS THE SEELEY BURN SCAR
  NEAR HUNTINGTON.

* FROM NOON MDT TODAY THROUGH THIS EVENING

* ABUNDANT MOISTURE WILL ALLOW FOR THUNDERSTORMS CAPABLE OF
  PRODUCING VERY HEAVY RAINFALL THIS AFTERNOON AND EVENING ACROSS
  THE WATCH AREA.

* SLOT CANYONS AND SLICKROCK AREAS...NORMALLY DRY WASHES...AND
  OTHER FLASH FLOOD PRONE AREAS SUCH AS BURN SCARS FROM RECENT
  WILDFIRE ACTIVITY WILL BE SUSCEPTIBLE TO FLOODING TODAY. THOSE
  PLANNING OUTDOOR ACTIVITIES WITHIN THE WATCH AREA SHOULD REMAIN
  VIGILANT...AVOID FLOOD PRONE AREAS...AND HAVE A PLAN OF ACTION
  SHOULD FLOODING OCCUR. RECENTLY BURNED AREAS WILL ALSO BE
  SUSCEPTIBLE TO PRODUCING MUD AND DEBRIS FLOWS IF EVEN SHORT
  DURATION HEAVY RAIN FALLS ON THE BURN SCAR. RESIDENTS NEAR THESE
  BURN SCARS SHOULD HAVE A PLAN OF ACTION IN CASE OF HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 follow-up statements
388 
WGUS65 KSLC 012058
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
258 PM MDT WED AUG 1 2012

UTZ013-019>021-517-518-020400-
/O.CON.KSLC.FF.A.0004.000000T0000Z-120802T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
CENTRAL MOUNTAINS-SOUTHERN MOUNTAINS-
258 PM MDT WED AUG 1 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL AND SOUTHERN UTAH INCLUDING THE FOLLOWING
  AREAS...SAN RAFAEL SWELL AND CAPITOL REEF NATIONAL PARK...SOUTH
  CENTRAL UTAH AND THE GRAND STAIRCASE ESCALANTE NATIONAL
  MONUMENT...UTAHS DIXIE AND ZION NATIONAL PARK...GLEN CANYON
  RECREATION AREA...THE CENTRAL AND SOUTHERN MOUNTAINS...AS WELL
  AS THE WASATCH PLATEAU AND BOOK CLIFFS. THIS INCLUDES RECENT
  BURN SCARS SUCH AS THE SEELEY BURN SCAR NEAR HUNTINGTON.

* UNTIL 10 PM MDT THIS EVENING

* ABUNDANT MOISTURE WILL ALLOW FOR THUNDERSTORMS CAPABLE OF 
  PRODUCING VERY HEAVY RAINFALL THIS AFTERNOON AND EVENING 
  ACROSS THE WATCH AREA. 

* SLOT CANYONS AND SLICKROCK AREAS...NORMALLY DRY WASHES...AND 
  OTHER FLASH FLOOD PRONE AREAS SUCH AS BURN SCARS FROM RECENT 
  WILDFIRE ACTIVITY WILL BE SUSCEPTIBLE TO FLOODING TODAY. THOSE 
  PLANNING OUTDOOR ACTIVITIES WITHIN THE WATCH AREA SHOULD 
  REMAIN VIGILANT...AVOID FLOOD PRONE AREAS...AND HAVE A PLAN OF 
  ACTION SHOULD FLOODING OCCUR. RECENTLY BURNED AREAS WILL ALSO 
  BE SUSCEPTIBLE TO PRODUCING MUD AND DEBRIS FLOWS IF EVEN SHORT 
  DURATION HEAVY RAIN FALLS ON THE BURN SCAR. RESIDENTS NEAR 
  THESE BURN SCARS SHOULD HAVE A PLAN OF ACTION IN CASE OF HEAVY 
  RAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
286 
WGUS65 KSLC 020351
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
951 PM MDT WED AUG 1 2012

UTZ013-019>021-517-518-020500-
/O.EXP.KSLC.FF.A.0004.000000T0000Z-120802T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
CENTRAL MOUNTAINS-SOUTHERN MOUNTAINS-
951 PM MDT WED AUG 1 2012

...FLASH FLOOD WATCH WILL EXPIRE AT 10 PM MDT THIS EVENING...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH...SOUTHERN
UTAH AND SOUTHWEST UTAH WILL EXPIRE AT 10 PM MDT THIS EVENING. 

PRECIPITATION RATES HAVE DECREASED SIGNIFICANTLY THIS EVENING ALONG
WITH COVERAGE OF SHOWERS AND THUNDERSTORMS. THEREFORE...THE
POTENTIAL FOR ADDITIONAL FLASH FLOODING HAS DIMINISHED. 

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Aug 1, 2:16 AM MDT, 14 minutes earlier.

Area forecast discussion, Aug 1, 2:16 AM MDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
216 AM MDT WED AUG 1 2012

.SYNOPSIS...A DRYING TREND IS EXPECTED ACROSS NORTHERN UTAH
BEGINNING TODAY WHILE MOISTURE LINGERS ACROSS THE FAR SOUTH
THROUGH THE REMAINDER OF THE WEEK.

&&

.DISCUSSION...MID LEVEL SHEAR AXIS REMAINS IN PLACE ACROSS THE
FORECAST AREA EARLY THIS MORNING...STRETCHING FROM AN UPPER LOW
SPINNING ACROSS THE LOWER CO RIVER VALLEY NORTHEAST THROUGH
SOUTHWEST AND CENTRAL UT. ABUNDANT MOISTURE REMAINS IN PLACE
ROUGHLY ALONG AND SOUTH OF THIS AXIS WITH SATELLITE DERIVED PW
VALUES GENERALLY AT OR ABOVE AN INCH ACROSS SOUTHERN UT...AND
SURFACE DEW POINTS IN THE 50S TO LOW 60S.

THIS SHEAR AXIS IS FORECAST TO SLIDE SOUTHEAST TODAY IN RESPONSE
TO DEVELOPING WESTERLY FLOW ALOFT ACROSS THE NORTHERN GREAT BASIN.
ALONG AND SOUTH OF THIS AXIS SHOULD SEE ANOTHER DAY OF
THUNDERSTORM ACTIVITY CAPABLE OF PRODUCING HEAVY RAINFALL AND
FLASH FLOODING. OF CONCERN THIS AFTERNOON AND EVENING IS NORTH TO
NORTHEAST COMPONENT TO FLOW ALOFT EXPECTED TO SPREAD ACROSS
SOUTHWEST UT. THIS WOULD ALLOW CONVECTION TO PROPAGATE OFF THE
TERRAIN AND DOWN FLOOD PRONE BASINS PARTICULARLY NEAR ZION. AS
SUCH HAVE GONE AHEAD AND ISSUED A FLASH FLOOD WATCH FOR A GOOD
PORTION OF SOUTHERN AND EAST CENTRAL UT...AS WELL AS FOR THE
SEELEY BURN SCAR WHICH HAS BEEN VERY ACTIVE OF LATE.

AFOREMENTIONED WESTERLY FLOW ACROSS THE GREAT BASIN WILL CONTINUE
THROUGH THE REMAINDER OF THE WEEK...AS AN UPPER LOW CROSSES THE
NORTHERN ROCKIES. THIS WILL MAINTAIN A VERY DRY AIRMASS ACROSS
NORTHERN UT WHILE LINGERING MOISTURE BECOMES CONFINED TO THE FAR
SOUTH. AS SUCH THE FLASH FLOOD THREAT SHOULD DIMINISH FOR THE
LATTER HALF OF THE WEEK.

SOUTHERLY FLOW LOOKS TO ALLOW MOISTURE TO SLOWLY RETURN NORTHWARD
DURING THE WEEKEND THROUGH EARLY NEXT WEEK...ALTHOUGH PERHAPS IN
MORE LIMITED QUANTITIES TO WHAT HAS BEEN OBSERVED OF LATE. AS SUCH
HAVE GENERALLY TRENDED POPS CLOSER TO CLIMO DURING THIS TIME.

&&

.AVIATION...SOUTHERLY WINDS ARE EXPECTED TO SHIFT TO THE NORTHWEST
BETWEEN 18 AND 20Z THIS AFTERNOON. CURRENT DRYING TREND ACROSS THE
NORTHERN WILL LIKELY LIMIT CONVECTIVE POTENTIAL AROUND THE
AIRPORT...HOWEVER A 20 PERCENT CHANCE REMAINS OF OUTFLOW FROM
SHOWERS AND THUNDERSTORMS IN THE VICINITY CAUSING GUSTY AND ERRATIC
WINDS AT THE AIRPORT BETWEEN 18-00Z.

&&

.FIRE WEATHER...DEEP MOISTURE WILL REMAIN IN PLACE ACROSS PORTIONS
OF CENTRAL AND SOUTHERN AGAIN TODAY. DRIER AIR WILL BEGIN TO BUILD
INTO NORTHERN UTAH TODAY. THIS DRY AIR WILL SHIFT SOUTHWARD THURSDAY
ACROSS CENTRAL UTAH. BY FRIDAY...ANY MOISTURE WILL BE LIMITED TO
EXTREME SOUTHERN UTAH. THE LULL BETWEEN MOISTURE SURGES WILL BE
SHORT HOWEVER AS ANOTHER MONSOONAL SURGE IS FORECAST TO BEGIN
SATURDAY BY SEVERAL OF THE MEDIUM RANGE MODELS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
     UTZ013-019>021-517-518.

WY...&&

SEAMAN/KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 31, 9:50 PM MDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
950 PM MDT TUE JUL 31 2012

UTZ001>016-019>021-517-518-WYZ021-011200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
950 PM MDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

A FEW SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH THE NIGHT
MAINLY ACROSS PORTIONS OF SOUTHERN...CENTRAL AND NORTHEAST UTAH
AND SOUTHWEST WYOMING. THESE THUNDERSTORMS MAY PRODUCE LOCALLY
MODERATE TO HEAVY RAIN...DANGEROUS LIGHTNING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A DRYING TREND IS EXPECTED ACROSS NORTHERN UTAH DURING THE LATTER
HALF OF THE WEEK...WHILE MOISTURE REMAINS IN PLACE ACROSS THE
SOUTH BRINGING A CONTINUED THREAT FOR SHOWERS AND THUNDERSTORMS.
SOME OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Jul 31, 8:51 PM MDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
851 PM MDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      BRIAN HEAD              37.70N 112.84W
07/31/2012                   IRON               UT   LAW ENFORCEMENT

            HIGHWAY 143 CLOSED NEAR BRIAN HEAD DUE TO FLASH FLOODING.

&&

LC
Local storm report, Jul 31, 10:12 PM MDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1012 PM MDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      15 SW SCOFIELD RES      39.57N 111.36W
07/31/2012                   SANPETE            UT   UTILITY COMPANY

            DEBRIS FLOW ON SEELEY BURN SCAR AFFECTING SOUTH HUGHES
            CANYON. THE DEBRIS FLOW WENT ACROSS HIGHWAY 31.

0430 PM     FLASH FLOOD      CAPITOL REEF NP         38.28N 111.20W
07/31/2012                   WAYNE              UT   PARK/FOREST SRVC

            3 FT FLOOD WAVE IN SULPHUR CREEK.

0539 PM     FLASH FLOOD      ZION NP                 37.22N 112.99W
07/31/2012                   WASHINGTON         UT   PARK/FOREST SRVC

            SIGNIFICANT FLASH FLOODING IN ZION NP. ALSO...THE RIVER
            GAGE ON THE NORTH FORK OF THE VIRGIN RIVER ROSE FROM NEAR
            55 CFS TO 1433 CFS.

0840 PM     FLASH FLOOD      BRIAN HEAD              37.70N 112.84W
07/31/2012                   IRON               UT   LAW ENFORCEMENT

            HIGHWAY 143 CLOSED NEAR BRIAN HEAD DUE TO FLASH FLOODING.

&&

LC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:30 PM MDTFlash Flood WarningSLCIron4 hr
Jul 31, 6:30 PM MDTSpecial Weather StatementSLCKane30 min
Jul 31, 10:51 PM MDTFlash Flood WarningSLCWashington4 hr
Aug 1, 2:51 PM MDTFlash Flood WarningSLCGarfield4 hr
Aug 1, 3:09 PM MDTFlash Flood WarningSLCGarfield, Kane6 hr
Aug 1, 4:05 PM MDTFlash Flood WarningSLCKane4 hr
Aug 1, 5:17 PM MDTFlash Flood WarningSLCWashington4 hr
Aug 1, 5:23 PM MDTFlash Flood WarningSLCKane, Washington4 hr
Aug 1, 5:27 PM MDTFlash Flood WarningSLCCarbon, Emery4 hr

Nearby

Flash Flood Watches in Utah, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.